Hail, Trego
- When
- July 31, 5:15 PM CST
- Where
- Trego County, 1.75 mi NW of Trego Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.900, -99.920
Numerous multicell clusters developed near I-70 and spread east-southeast between about 5 pm and 10 pm, generally across the Ellis, Rush, Trego, Ness, Pawnee, Stafford and Pratt counties. One inch diameter hail was measured by the public near Trego Center, but the vast majority of the area received heavy rain and there was an overall absence of severe criteria reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Numerous multicell clusters developed near I-70 and spread east-southeast between about 5 pm and 10 pm, generally across the Ellis, Rush, Trego, Ness, Pawnee, Stafford and Pratt counties. One inch diameter hail was measured by the public near Trego Center, but the vast majority of the area received heavy rain and there was an overall absence of severe criteria reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 31, 4:09 PM CST, 1 hour 6 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 509 PM CDT Wed Jul 31 2024 ...Updated Aviation/Key Messages... .KEY MESSAGES... - Scattered thunderstorms will favor the northeast zones Wednesday night, with strong winds being the primary threat. - Slightly less hot Thursday through Saturday. - Heat rebuilds Sunday and Monday. - Rain chances will remain very limited through the weekend. && .UPDATE... Issued at 411 PM CDT Wed Jul 31 2024 MESOSCALE UPDATE... Low level moisture has increased under a capping inversion created by a shortwave trough and associated enhanced mid level westerlies. The associated front has already initiated t-storms across northwest Kansas. These storms will propagate southeastward and become severe and persist through 04z across central Kansas. Given a relatively deep mixed layer under the cap, and DCAPE values around 1700 j/kg, damaging winds to 70 mph will be the primary concern. Although 0-6 km bulk shear values are marginally favorable for supercells, once convection becomes linear along the boundary and begins to propagate southeastward, supercell mode is unlikely. Initially, however, a supercell structure or two can't be ruled out, with hail as large as 2" in diameter. How far southwest the storms develop is in question as the best upper level support and low level convergence will remain primarily across central Kansas. Thus, the best chance of damaging wind is along and east of a line from Dighton to Kinsley to Pratt, including WaKeeney, Hays, Rush Center, Larned and Stafford. && .DISCUSSION... Issued at 321 PM CDT Wed Jul 31 2024 A small upper level trough continues to persist over the rockies. Additionally, a subtle upper level jet is positioned along the KS/NE border with the right entrance region roughly over NW KS. Meanwhile a mid-level shortwave trough exists along the WY/NE border with an associated surface low currently over southern SD. The surface low's cold front stretches well into Kansas and will pass through SW KS later this evening. This will bring a slight reprieve to very hot triple digit temperatures, a wind shift, and thunderstorms. Currently a heat advisory and excessive heat warning in effect for the eastern part of the CWA. As the front passes, winds will shift from the south to from the northeast. The front will also initiate a line of storms starting around 7 pm that drags southeastward exiting the area around 10-11 pm. Ensembles have up to a 50% chance for accumulation along the Hays to Great Bend axis. The more intriguing part of the forecast revolves around the severe threat. Strong gusts produced by these thunderstorms could be severe and be upwards of 70 mph. Sufficient CAPE, SRH, and shear will provide ample fuel for severe convection. Some upper- level support exists with the aforementioned upper-level jet and weak CVA. With the strong winds, the environment the models are showing is favorable for severe hail potential. The exact coverage is the uncertainty of the forecast with Dodge City only having a 10% chance for rain with ensembles. This is in disagreement with multiple CAMs having more convection develop east and south of the main line of storms. If so, it is reasonable for Dodge City to receive thunderstorms although the severe threat is less significant than the northeast zones. Despite the cold front passage, temperatures will remain hot Thursday with another heat advisory and excessive heat warning in effect in the eastern counties. However, the temperatures will be cooler than it was Tuesday and Wednesday. In the Thursday/Friday overnight, CAMs show sporadic convection moving across the middle part of the CWA. Ensembles only have precipitation chances at around 10%, but this owes to the lack of confidence on exactly where convection will be covering. After this period, an upper-level ridge is shown by ensembles to dominate our region. This will aid in assisting to lower temperatures, but also dampening chances from precipitation. Ensembles do not show any meaningful chances (>15%) for precipitation through the start of next week. Additionally into the start of next week, ensembles having temperatures warming back up pushing the 100s again. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 509 PM CDT Wed Jul 31 2024 VFR is expected to continue at GCK/DDC/LBL through this TAF period. Radar at 22z shows strong to severe thunderstorms northwest of HYS. These storms will progress southeast this evening and impcat HYS, where a convective TEMPO group was maintained. All other airports are expected to remain dry. A weak cold front will provide a weak N/NE wind shift to all airports by 12z Thu. VFR and light NE winds will continue Thursday. && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ030-031- 043>046-063>065-076>080-086>089. Excessive Heat Warning until 8 PM CDT Thursday for KSZ066-081- 090. Heat Advisory from 1 PM to 8 PM CDT Thursday for KSZ087>089. && UPDATE...Finch DISCUSSION...KBJ AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 200 AM CDT Wed Jul 31 2024 KSZ030-031-043>046-061>066-074>081-084>090-010800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 200 AM CDT Wed Jul 31 2024 /100 AM MDT Wed Jul 31 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Heat headlines are in effect for a portion of the forecast area. See message for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat headlines are in effect for a portion of the forecast area. See message for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Dodge City KS
423 PM CDT Wed Jul 31 2024
KSZ030-312145-
Trego KS-
423 PM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 445 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Voda, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3888 10015 3913 10015 3913 9970
TIME...MOT...LOC 2122Z 240DEG 49KT 3911 10007
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KBJSpecial Weather Statement
National Weather Service Dodge City KS
445 PM CDT Wed Jul 31 2024
KSZ030-312215-
Trego KS-
445 PM CDT Wed Jul 31 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 515 PM CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Voda, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3892 10015 3913 10015 3913 9976
TIME...MOT...LOC 2145Z 240DEG 49KT 3910 10006
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KBJThe Dodge City radar (KDDC), 127 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Measured at Medicine Lodge Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204319, 1204317, 1204318, 1204312, 1204316.